Winter Storm, Vilas
- When
- December 9, 6:00 PM CST to December 10, 6:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A low pressure system moved from the southern plains into northeast Illinois and brought a swath of heavy snow across central and northern Wisconsin. Warm air in the eastern part of the state kept accumulations down, as much of the precipitation fell as rain.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system moved from the southern plains into northeast Illinois and brought a swath of heavy snow across central and northern Wisconsin. Warm air in the eastern part of the state kept accumulations down, as much of the precipitation fell as rain. The highest snowfall totals with this storm included 11 inches at Presque Isle (Vilas co.), 10 inches at Long Lake (Florence co.), 9 inches at Hiles (Forest co.), Laona (Forest co.) and Florence (Florence co.) and 8 inches at Land O' Lakes (Vilas co.), Minocqua (Oneida co.) and Lakewood (Oconto co.).Snow caused roads to become slippery and was a factor in accidents that killed 4 people in northeast Wisconsin during and shortly after the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 9, 3:30 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CST TUE DEC 9 2003 .SYNOPSIS...MAIN CHGS THIS FCST PKG WL BE TO DELAY THE TIMING OF THE CHG TO ALL SNOW A BIT IN E-C WI. THIS WL REQUIRE HOLDING WINTER WX ADVISORY FOR THE LAKESHORE OFF UNTIL WEDNESDAY. ALL OTHER HEADLINES WL REMAIN THE SAME...THOUGH WL TWEAK SOME SNOWFALL TOTALS. .SHORT TERM...MAJOR WINTER STORM SYSTEM BEARING DOWN ON THE AREA. SFC LOW DEEPENING IN FAR SW MO. AREA OF PCPN IN RRQ OF JET EXITING THE RGN AND IN REGION OF MID-LVL FRONTOGENETIC FORCING CONTD TO MV ACRS THE NW 1/2 OF THE FCST AREA. AMTS HAVE BEEN LGT THUS FAR. SNOW WL CONT DURING THE EVENING ACRS THE NW PART OF THE FCST AREA. FORCING WL WEAKEN A BIT...BUT COOLER AIR FILTERING SWD SHOULD ALLOW MORE OF THE SNOW TO ACCUMULATE. THE 18Z RUC INDICATED SUBSIDENCE OVER THE SE PART OF THE FCST AREA LATE THIS AFTN/EARLY THIS EVENING...AND THAT APPEARED REASONABLE. IT ALSO SHOWED VERY STG UVV/S HEADED NE INTO THE AREA LATE THIS EVENING...AND BY EXTRAPOLATION...AFTER MIDNIGHT. THAT SHOULD SIGNAL THE ARRIVAL OF THE HVY PCPN WITH THE MAIN SYSTEM. STILL NOT VERY CONFIDENT OF PCPN TYPE FCST IN E-C WI. THE OVERALL CONSENSUS OF THE MODELS WAS THAT THE ZERO DEGREE ISOTHERM AT 850 MB WL BE CLOSE TO/INTO THE SE CORNER OF THE FCST AREA LATE TNGT. THAT COMBINED WITH WARMING OF THE BOUNDARY LAYER BY NE FLOW OFF LAKE MICHIGAN SHOULD SAVE THE LAKESHORE FM GETTING A BIG SNOW. TRIED TO WORK SHARP PCPN TYPE/SNOWFALL TOTAL GRADIENT INTO E-C WI. THAT IS THE FCST ITEM THE EVENING SHIFT WL NEED TO MOST CLOSELY MONITOR FOR POSSIBLE ADJUSTMENTS. SNOW WL START TO DIMINISH FM THE W WED AS THE SYSTEM STARTS TO SHEAR EWD. THE 18Z ETA SLOWED THE SYSTEM A BIT AND WAS VERY MUCH IN LINE WITH PREV GFS RUNS. IT INDICATED THAT SIG PCPN WL LINGER IN E-C WI WELL INTO WED AFTN. DON/T WANT TO END THINGS TOO QUICKLY...HOWEVER...BECAUSE WINDS WL INCR AND WITH TEMPS GENERALLY BLO FREEZING...THE POTENTIAL FOR BLOWING AND DRIFTING SNOW MAY SLOW ANY PRECEPTIBLE IMPROVEMENT IN CONDITIONS. ALSO...FALLING TEMPS ALOFT SHOULD GENERATE A DRIER SNOW WITH HIGHER SNOW-TO-WATER RATIOS...WHICH COULD LEAD TO HIGHER SNOWFALL TOTALS DESPITE LOWER QPFS. .LONG TERM...DEPARTING SYSTEM...LAKE EFFECT SNOW AND TEMPERATURES ARE THE MAIN CONCERNS IN THE LONG TERM. AS THE CURRENT STORM SYSTEM MOVES OUT OF THE REGION THE SNOW LOOKS LIKE IT WILL COME TO AN END ON WEDNESDAY NIGHT...EXCEPT IN THE NORTH WHERE LAKE EFFECT SNOW BECOMES A CONCERN WITH COLD 850 MB TEMPERATURES (-14 C OR COLDER) AND FAVORABLE FETCH OVER LAKE SUPERIOR. COLD ADVECTION CONTINUES DURING THE DAY ON THURSDAY BUT WIND DIRECTION STARTS TO BECOME LESS FAVORABLE FOR LAKE EFFECT IN THE NORTH. DURING THE DAYTIME HOURS ON FRIDAY WARM ADVECTION BEGINS AT 850 MB AND WIND DIRECTION IS NOT GOOD FOR LAKE EFFECT. AFTER THE LAKE EFFECT ENDS THE NEXT CHANCE OF PRECIPITATION APPEARS TO BE ON TUESDAY WITH THE ARRIVAL OF SIGNIFICANT MOISTURE...A MID LEVEL TROUGH AND A SURFACE BOUNDARY. MADE SOME MINOR CHANGES TO PREVIOUS FORECAST TEMPERATURES. GENERALLY WENT ON THE COLD SIDE WITH FRESH SNOW ON THE GROUND AND PARTIAL CLEARING WITH HIGH PRESSURE PASSING OVER THE STATE FRIDAY/FRIDAY NIGHT. TEMPERATURES GRADUALLY WARM UP AS SOUTHERLY WINDS PREVIAL AHEAD OF THE NEXT LOW AND ON THE BACK SIDE OF THE DEPARTING HIGH. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT INTO WEDNESDAY WIZ005-010-018- WINTER STORM WARNING TONIGHT AND WEDNESDAY WIZ011>013-019>021-030-031-035>037-045-073-074- WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY WIZ038-039-048-049- WINTER WEATHER ADVISORY WEDNESDAY WIZ022-040-050- && SKOWRONSKI/MG WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 630 AM CST TUE DEC 9 2003 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 630 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP ACROSS NORTH CENTRAL WISCONSIN THIS MORNING...AND CONTINUE INTO THE AFTERNOON HOURS. ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED NORTHWEST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE. A SIGNIFICANT WINTER STORM WILL ARRIVE TONIGHT...GENERATING WIDESPREAD SNOW...HEAVY AT TIMES...ACROSS MOST OF THE FORECAST AREA. THE FOX VALLEY AND LAKESHORE AREAS WILL SEE RAIN MIXING WITH...THEN CHANGING OVER TO SNOW TONIGHT. NORTH WINDS WILL ALSO STEADILY INCREASE...CAUSING SOME BLOWING AND DRIFTING SNOW. WINTER STORM WARNINGS HAVE BEEN POSTED FOR MOST OF CENTRAL AND NORTHEAST WISCONSIN FOR TONIGHT AND WEDNESDAY. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR FAR NORTH CENTRAL WISCONSIN...AND ALONG THE LAKESHORE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SNOW WILL TAPER OFF FROM WEST TO EAST WEDNESDAY AFTERNOON. TOTAL ACCUMULATIONS SHOULD RANGE FROM 5 TO 9 INCHES IN CENTRAL AND NORTHEAST WISCONSIN...TO 3 TO 5 INCHES IN FAR NORTH CENTRAL WISCONSIN AND ALONG THE LAKESHORE. NORTH WINDS GUSTING TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. PERSONS PLANNING TO TRAVEL ACROSS WISCONSIN TONIGHT AND WEDNESDAY SHOULD KEEP ABREAST OF THE LATEST CONDITIONS... AND ALTER TRAVEL PLANS ACCORDINGLY. IF YOU MUST TRAVEL...ALLOW EXTRA TIME TO REACH YOUR DESTINATION...AND BE SURE TO TAKE ALONG A WINTER WEATHER SURVIVAL KIT. LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ACROSS FAR NORTH CENTRAL WISCONSIN WEDNESDAY NIGHT INTO THURSDAY. SOME ACCUMULATION IS EXPECTED...ESPECIALLY IN NORTHWEST VILAS COUNTY. .SPOTTER ACTIVATION STATEMENT... SPOTTERS ARE URGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN GREEN BAY. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331334, 5331335, 5331427, 5331849, 5331850, 5331851, 5331852, 5331853, 5331854, 5331855, 5331856.